Missouri, 2018Flash Flood in Missouri, May 17, 2018
May 17, 2018 · NWS LSX · 1 event in 1 county or zone
An upper level vort max moved through the region, triggering showers and thunderstorms. Some of the storms produced heavy rainfall that lead to flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level vort max moved through the region, triggering showers and thunderstorms. Some of the storms produced heavy rainfall that lead to flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 17, 11:55 AM CST, 2 hours 5 minutes earlier.
Area forecast discussion, May 17, 11:55 AM CST, 2 hours 5 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1255 PM CDT Thu May 17 2018
.SHORT TERM... (Through Late Tonight)
Issued at 405 AM CDT Thu May 17 2018
Early this morning, a split flow regime prevailed at the upper
levels across the central CONUS, with a weak NW flow aloft over our
region. Of particular focus is a small upper LO located just
northwest of Kansas City and is directly responsible for a few
showers around Kansas City. Another small upper LO existed further
to the south over south-central MO and is helping to maintain areas
of showers and thunderstorms for much of that area. Outside of the
cloudy skies found in the various clusters of showers and storms, a
large veil of thinner cirrus clouds was spread over the entirety of
our region. Temperatures were in the 60s with a light northeast
wind at the surface. High dewpoint air continued to hang tough for
much of the forecast area near and south of Interstate 70, with
values in the low-mid 60s.
The small upper LO will be our main focus for the forecast this
period, and is expected to track slowly southeastward towards the
Lake of the Ozarks by late this afternoon. While some showers and
thunderstorms may intrude into the southwest and southeast
peripheries of the forecast area until late morning, rain chances
will really ramp up beginning late this morning as we head into peak
heating and the small upper LO moves close enough to have an
influence. Have boosted PoPs into likely category for a stretch
from central to southeast MO with some widely scattered convective
development possible across an expanded area that will reach into
STL metro. Temps will struggle to rise most where the rain chances
are highest, with 75-80 expected in parts of central and southeast
MO. Otherwise, max temps from 80-85 are forecast, close to
persistence values.
The small upper LO will continue moving slowly, taking a more
eastward turn tonight towards far southern IL, nearly reaching the
MS river by 12z/Fri. Coverage of showers and thunderstorms
downstream from this LO should decrease with loss of peak heating,
but mentionable PoPs are expected to persist nonetheless, with
showers and a few storms expected to increase in coverage across
southern IL ahead of this LO and with some even building back in
towards the STL metro area before sunrise Friday morning. Overnight
min temps will be similar to persistence, ranging from the upper 50s
to the mid 60s.
TES
.LONG TERM... (Friday through Wednesday)
Issued at 405 AM CDT Thu May 17 2018
Unsettled pattern is expected through the weekend into the first
half of next week. Global models are in relatively good agreement
that upper low over Missouri and Illinois on Friday will open up and
lift out over the weekend. This upper low will bring a chance of
showers and thunderstorms to the area on Friday. Highs on Friday
will be close to normal with the clouds and chance of rain under the
upper low.
A weak upper ridge will move across the area on Saturday once the
upper trough lifts out. There will be a warm front move north into
the area on Saturday and Saturday night bringing an additional
chance of showers and thunderstorms. The upper flow will become
southwesterly behind the weak upper ridge and a series of upper
level disturbances will move over the area in the southwesterly
flow. The upper flow will eventually become zonal by the middle of
next week in response to a large upper trough dropping into the
western CONUS and closing off. With a stalled front and unstable
airmass over the area, will keep at least a low chance for showers
and thunderstorms over the area each day.
Expect temperatures to rise back 10-15 degrees above normal next
week as the warm front moves back north into the area and 850mb
temperatures climb into the 15-20C range.
Britt
&&
.AVIATION... (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1230 PM CDT Thu May 17 2018
TSRA continue along nrn periphery of MCV tracking slowly ewd south
of the area. Believe TSRA will slowly expand/propagate newd this
afternoon. Better chances remain south of KSUS/KCPS, however,
still cannot rule out TSRA impacting these terminals. As upper low
remains over the region tonight and into Fri morning, lower cigs
are expected to move into the area from the east, impacting
KSUS/KCPS early Fri morning. Confidence on the trends for these
lower cigs is somewhat low and therefore kept in going TAF.
SPECIFICS FOR KSTL: Believe bulk of TSRA will remain south of the
terminal, but cannot rule out a stray storm impacting the terminal
this afternoon. Otherwise, MVFR cigs expected to move into the
area early Fri morning. Somewhat low confidence in these cigs and
may need to be adjusted with future updates.
Tilly
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, May 17, 3:31 AM CST, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
431 AM CDT Thu May 17 2018
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-180945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
431 AM CDT Thu May 17 2018
This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and Tonight
There is a chance of thunderstorms across central and eastern
Missouri as well as southwest and south central Illinois through
tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There is a chance of thunderstorms each day.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
Britt
Flash Flood, Ste. Genevieve
- When
- May 17, 2:00 PM CST to 6:00 PM CST
- Where
- Ste. Genevieve County, 1.79 mi S of Clearwater to 2.49 mi WSW of Clearwater
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.745, -90.156
Up to 5 inches of rain fell in a short amount of time over southern portions of Ste. Genevieve County. Several roads were flooded and Saline Creek was out of its banks where it runs parallel to Boyd Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in South Dakota, May 17 to 18, 2018$3.1 million · 1.75 in hail · 37 events
- Flash Flooding in West Virginia, May 17 to 18, 2018$150,000 · 2 events
- Flash Flood and Debris Flow in Washington, May 17, 2018$101,000 · 2 events
- Heavy Rain in Virginia, May 17 to 20, 201839 events
- Hail and Damaging Winds in Texas, May 17, 2018$23,000 · 1.5 in hail · 15 events
- Strong Wind in South Carolina, May 17, 20181 injured · $20,000 · 1 event
- Hail and Damaging Winds in Nebraska, May 17, 20182.5 in hail · 16 events
- Flood in Florida, May 17, 2018$20,000 · 1 event
- Flash Flood and Flooding in Maryland, May 17 to 21, 2018$100 · 14 events
- Damaging Winds in Alabama, May 17, 2018$14,000 · 52 kt wind · 4 events
- Flash Flooding and Heavy Rain in Virginia, May 17 to 18, 2018$5,000 · 11 events
- Flood and Hail in Texas, May 17, 20182 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763694.